The death of a heroin addict - part 4 - ABC 33/40 - Birmingham News, Weather, Sports

The death of a heroin addict - part 4

Posted: Updated:

Sit in a newsroom for one day and listen to scanner traffic. Odds are good a call will come in for a drug overdose. Within minutes paramedics arrive. Seconds later the word comes to either transport or call for a coroner.

If the person overdosed on heroin, the EMT literally has seconds to try to save the person's life. Jefferson county medical examiner, Dr. Robert Brissie, likens using heroin to experimenting with Russian roulette.

The picture Brissie paints of a heroin death is not one any parent wants to see. "Frequently, you may still find the needle in the arm. More often you find a spoon with some burn marks on the bottom where they had cooked part of it, put it in a solution, and then you have a belt or something like that used as a tourniquet and it will be a short distance from that and they just die apparently very quickly."

UAB Emergency Department physician David Piggott did his medical training in Manhattan, New York, where it was commonplace to see heroin users. Piggott came to UAB ten years ago. He didn't begin to see heroin abuse here until two to three years ago. Since then, he has treated heroin victims as young as their late teens.

Piggott knows all too well that every second counts with a heroin overdose. "When it's injected, the onset is extremely rapid...within seconds. The risk is respiratory arrest where they stop breathing. With a lack of oxygen, you can be dead in four minutes."

One drug carried by EMTs may offer the only hope for a person who just overdosed on heroin.

ONE DRUG CARRIED BY EMTS MAY OFFER THE ONLY HOPE FOR A PERSON WHO JUST OVERDOSED ON HEROIN. Dr. Piggott explains, "for patients who have stopped breathing completely, there is a reversal agent. Narcan or naloxone that can reverse the respiratory failure."

Heroin users understand the risk they are taking with each use. Even overdosing - flatlining- often doesn't make the user want to quit. One female addict says, "you just block it out. You try to use the drug to not think about it." All the danger, the damage, yet nothing matters more than the next hit.  "Some people will sell, some people will steal, steal money, and a lot of girls will sell their bodies for it, a 30 year old addict admits."

All of that for something that promises euphoria, but too often produces death. Dr. Piggott says, "there is obviously no label on the drug they are getting on the street. So, they have no way of knowing what they are getting."

Dr. Brissie explains the danger comes with a much higher concentration. "You've got a person who has been using heroin and they have developed a tolerance for morphine. And, they give another person an injection of heroin that is the amount that they use. It might very well kill them." He adds, "I think over the past 2 years, the deaths from heroin have gone up, up...and it is quite possible it will get much worse."

With 36 confirmed heroin deaths already this year in Jefferson county, and several more suspected heroin deaths still pending toxicology reports, Dr. Brissie believes we will see more than 50 deaths from heroin overdose by the end of 2012.

Most Popular
Stories
Videos
loading...